Missouri, 2011

Hail and Damaging Winds in Missouri, March 22, 2011

March 22, 2011 · NWS EAX · 27 events in 11 counties and zones

A cold front and upper level storm system, moved across Missouri in the|late afternoon and evening hours of March 22, 2011. Severe thunderstorms with|numerous hail reports, were found mainly east of the Highway 65 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front and upper level storm system, moved across Missouri in the|late afternoon and evening hours of March 22, 2011. Severe thunderstorms with|numerous hail reports, were found mainly east of the Highway 65 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 22, 11:35 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 22, 11:35 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT TUE MAR 22 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SHORT TERM (TONIGHT-THURSDAY)...

POWERFUL MID LEVEL TROUGH EXTENDING FROM SE IDAHO INTO THE GREAT
BASIN WILL BE THE MAIN FORECAST CHALLENGE AS THIS FEATURE SHIFTS
INTO THE PLAINS BY EARLY THIS EVENING. AHEAD OF THIS FEATURE...A
BROAD WARM SECTOR EXTENDS SOUTH OF STRONG WARM FRONT THAT HAS
LIFTED TO NEAR I-80. DESPITE UNSEASONABLY MILD AIR EARLY THIS
MORNING ACROSS THE REGION...HIGH PRESSURE OVER THE GULF AND RECYCLED
CONTINENTAL AIR HAS MAINTAINED DEWPOINTS IN THE UPPER 50S AND NO
CHANGE TO THIS HOMOGENEOUS AIRMASS IS EXPECTED TODAY.

00Z SOUNDINGS SHOW A PRONOUNCED ELEVATED MIXED LAYER ACROSS THE
PLAINS THAT WILL HOLD FOR MUCH OF THE DAY WITH VERY WARM
TEMPERATURES AGAIN EXPECTED THROUGH FILTERED SUNSHINE AND GUSTY
SOUTH WINDS. EXPECT THE REGION TO BE GENERALLY PRECIPITATION FREE
THROUGH LATE AFTERNOON...WITH JUST A SLIGHT CHANCE THAT ISENTROPIC
ASCENT GENERATED BY A WEAK WARM ADVECTION WING COULD YIELD A BAND OF
ELEVATED CONVECTION EARLY THIS AFTERNOON.

HI RESOLUTION MODEL OUTPUT PLACE A MODIFIED PACIFIC DRYLINE/
PRE-FRONTAL TROUGH ALONG THE KS/MO BORDER AROUND 00Z...EXTENDING
SOUTH FROM A SFC LOW AND TRIPLE POINT OVER WRN IOWA. POINT FORECAST
SOUNDINGS BRING UP SEVERAL CONCERNS WITH RESPECT TO THE POTENTIAL
FOR DEEP MOIST CONVECTION ACROSS THE CWA EARLY THIS EVENING...
INCLUDING LIMITED MOISTURE DEPTH AND POOR MID LEVEL LAPSE RATES. IN
THE PRESENCE OF VERY STRONG DEEP LAYER SHEAR...BUOYANCY POTENTIAL
SEEMS GREATLY UNDERWHELMED WHICH COULD LEAD TO UPDRAFTS BEING
SHEARED APART ESPECIALLY IN AREAS AWAY FROM STRONGLY FORCED ASCENT.
BOUNDARY LAYER FLOW WILL ALSO TEND TO VEER WITH TIME AS THE SURFACE
LOW REACHES MATURITY BY MID AFTERNOON ALONG WITH A NORTHEASTERLY
MOVEMENT THAT WILL MAINTAIN ONLY A SMALL CORRIDOR OF PRESSURE FALLS
ACROSS IOWA INTO EXTREME NW MO. IT IS NOT SURPRISING THAT THE 00Z
NAM-WRF ALONG WITH SEVERAL CONVECTION ALLOWING RUNS LIKE THE 00Z
NSSL WRF GENERATE NO DEEP MOIST CONVECTION OUTSIDE OF A NARROW ARC
AHEAD OF THE TRIPLE POINT.

BASED ON CURRENT DATA...THINK A NARROW WINDOW OF OPPORTUNITY FOR
SEVERE WEATHER EXISTS ACROSS FAR NW MO AND FAR NE KS BETWEEN 23Z AND
03Z WHERE PARAMETERS ARE MAXIMIZED CLOSEST TO THE SFC LOW. WEAKER
FORCING FOR ASCENT WOULD TEND TO LIMIT THE COVERAGE OF CONVECTION
FURTHER SOUTH TO SCATTERED AT BEST (MORE LIKELY ISOLATED). FOR ANY
STORMS THAT DO DEVELOP...STRONG DEEP LAYER SHEAR LARGELY NORMAL TO
THE DRYLINE WOULD LIKELY YIELD DISCRETE SUPERCELLS WITH A FAVORABLE
MOVEMENT OFF THE BOUNDARY INTO THE WARM SECTOR. MID LEVEL LAPSE RATE
ISSUES WOULD TEND TO KEEP HAIL SIZE OUT OF THE DESTRUCTIVE
CATEGORY...WITH WIND THE PRIMARY THREAT. LOW LEVEL HODOGRAPHS ARE
CERTAINLY IMPRESSIVE TOWARD THE IOWA BORDER...SO A TORNADO THREAT
CANNOT BE DISCOUNTED IN THE NWRN CWA DESPITE MARGINAL LCL HEIGHTS.
AS 850MB FLOW QUICKLY VEERS AFTER DARK...ANY STORMS THAT DO MANAGE
TO FIRE ALONG THE SOUTHWARD EXTENSION OF THE DRYLINE SHOULD RAPIDLY
DISSIPATE FROM SOUTH TO NORTH AS THE BOUNDARY LAYER BECOMES
RE-CAPPED AND MOISTURE IS SCOURED.

STRONG COLD ADVECTION WILL BRING US BACK TO REALITY FOR THE NEXT
COUPLE OF DAYS WITH HIGHS SOME 15 DEGREES COLDER WEDNESDAY AND
ANOTHER 10 DEGREES COLDER STILL THURSDAY WITH HIGHS IN THE MID 40S
TO LOW 50S. DRY WEATHER IS EXPECTED BOTH DAYS. A QUICK SWING OF
EVENTS WILL TAKE SHAPE THURSDAY NIGHT AS SURFACE AND SHORTWAVE
RIDGING ALOFT BOTH SHIFT EAST ALLOWING FOR A RAPID SURGE OF
WARM/MOIST AIR BACK INTO THE REGION ABOVE THE SHALLOW COLD SURFACE
LAYER. EXPECT PRECIPITATION TO BREAK OUT QUICKLY BY DAYBREAK
FRIDAY...WITH SURFACE CONDITIONS RIGHT NOW WARM ENOUGH FOR JUST A
COLD RAIN.

BOOKBINDER

MEDIUM RANGE (FRIDAY THROUGH MONDAY)...

VERY LOW CONFIDENCE THROUGHOUT MOST OF THE MEDIUM RANGE PERIOD...AS
OPERATIONAL AND ENSEMBLE MEMBERS CONTINUE TO DISPLAY SIGNIFICANT
SPREAD IN THEIR RESPECTIVE SOLUTIONS. WHILE A GENERAL OMEGA TYPE
PATTERN OVER THE WRN HEMISPHERE IS RATHER WELL AGREED UPON BY MODELS
(FEATURING HIGHLY AMPLIFIED FLOW AND STRONG POSITIVE HEIGHT
ANOMALIES GREATER THAN 2 NORMALIZED STANDARD DEVIATIONS SITUATED
OVER THE NUNAVUT ARCHIPELAGO)...THE PROGRESSION AND STRENGTH OF
WAVES IN THE SRN STREAM UNDERCUTTING THE AFOREMENTIONED RIDGE (AND
INTERACTION WITH ENHANCED BAROCLINICITY THROUGH THE REGION) LEADS TO
NUMERICAL GUIDANCE SPREADS IN EXCESS OF 20F...AND LARGE QUESTIONS AS
TO THE TIMING AND PHASE OF PRECIPITATION AFFECTING THE FORECAST
AREA. LITTLE TO NO MODEL RUN TO RUN CONTINUITY ONLY EXACERBATES THE
UNCERTAINTY...WITH 00Z ECMWF NOW MATCHING THE ENSEMBLE MAJORITY
VERSUS THE 00Z OPERATIONAL GFS (OPPOSITE OF LAST NIGHTS 00Z
SOLUTIONS).

GIVEN THE OVERALL PATTERN AND PROCLIVITY FOR AMPLIFIED RIDGING OVER
CNTRL CANADA TO PROMOTE PERSISTENT SFC PRESSURE RISES IN THE GREAT
LAKES AND UPPER MIDWEST...HAVE TRENDED TEMPERATURES TOWARDS THE
COLDER END OF THE GUIDANCE SPECTRUM. HAVE KEPT THE FORECAST LARGELY
AROUND 1 SIGMA LEVEL BELOW AVERAGE...AS FREQUENT DENSE CLOUD COVER
MAY ACTUALLY NARROW THE DIURNAL SPREAD AND KEEP OVERNIGHT LOWS FROM
FALLING MORE THAN OTHERWISE WOULD BE EXPECTED. OBVIOUS CAVEAT IS
ANY NIGHTTIME PERIOD WITH CLEARING SKIES AND PRESSURE RIDGING
BUILDING SOUTH WOULD BE IN THE MUCH BELOW NORMAL CATEGORY.

OTHERWISE...WITH SUCH A SPREAD IN SHORTWAVE TIMING AND
INTENSITY...LOW POPS WERE SPREAD THROUGH A MUCH LONGER TIME FRAME
THAN NORMALLY WOULD BE DESIRED. IN REALITY...THERE WILL BE PERIODS
WHERE PRECIPITATION CHANCES WILL NEED TO BE ADVERTISED EVEN
STRONGER...AND THOSE PERIODS WHERE DRIER AIR DOMINATES THE
ATMOSPHERIC COLUMN. PRECIPITATION PHASE ALSO REMAINS IN HIGH
UNCERTAINTY...WITH PARTIAL THICKNESS METHODS FROM BOTH THE GFS AND
ECMWF SUGGESTING PERIODS WITH MIXED WINTRY PRECIPITATION...IF NOT
ENTIRELY SNOW FOR CERTAIN PERIODS LATER IN THE WEEKEND AND EARLY
NEXT WEEK. CERTAINLY...ANY DEEPER AND MORE DEFINED SHORTWAVE WOULD
PROMOTE DEFORMATION AND FRONTOGENETICAL BANDING WITHIN THE NORTHWEST
SECTOR OF THE CYCLONE...THOUGH GIVEN THE TIME OF YEAR...IT BECOMES
SOMEWHAT MORE DIFFICULT TO ACHIEVE THESE PROCESSES.
NEVERTHELESS...THE CHANCE DOES EXIST AND IS CERTAINLY NOT WITHOUT
PRECEDENT (EVEN ALL THE WAY INTO THE MIDDLE OF APRIL FOR THAT
MATTER).

21

&&

.AVIATION...

FOR THE 18Z TAFS...MARGINAL MVFR CEILINGS ARE BEGINNING TO SPREAD
INTO THE TERMINALS EARLY THIS AFTERNOON. ALREADY GUSTY SOUTHWEST
WINDS MAY INCREASE IN THE LATE AFTERNOON/EARLY EVENING HOURS AS
SKIES CLEAR NEAR THE APPROACHING DRY-LINE AND DEEPER LAYER MIXING
OCCURS. SPEAKING OF THE DRY-LINE...STORMS ARE EXPECTED TO FIRE UP IN
NORTHEASTERN KANSAS AND SOUTHEASTERN NEBRASKA LATE THIS
AFTERNOON...AND QUICKLY MOVE EAST. WINDOW OF OPPORTUNITY FOR STORMS
AT THE TERMINALS LOOKS TO BE VERY NARROW...LIMITED TO BETWEEN 22Z AND
01Z. THE KSTJ TERMINAL HAS THE BEST POTENTIAL TO SEE STORMS...BUT
HAVE INCLUDED VCTS FOR THE KANSAS CITY TERMINALS. A COLD FRONT WILL
THEN CLEAR ANY STORMY ACTIVITY OUT FROM WEST TO EAST TONIGHT...WITH A
GUSTY NORTHWEST WIND THEN EXPECTED TO SPREAD ACROSS THE REGION
WEDNESDAY MORNING.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 22, 4:10 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 AM CDT TUE MAR 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
510 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A POTENTIALLY ACTIVE SEVERE WEATHER DAY IS EXPECTED ACROSS THE
 REGION AS A POTENT STORM SYSTEM MOVES INTO THE PLAINS LATER
 THIS AFTERNOON. A WARM AND SEASONABLY MOIST AIRMASS WILL PERSIST
 TODAY AHEAD OF A DRYLINE THAT WILL APPROACH THE KANSAS AND
 MISSOURI BORDER LATE THIS AFTERNOON. CONDITIONS APPEAR FAVORABLE
 FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS AHEAD OF THE
 DRYLINE...WITH THESE STORMS IMPACTING WESTERN MISSOURI AND EASTERN
 KANSAS BETWEEN 6  AND 10 PM.

 MODERATE INSTABILITY AND VERY STRONG VERTICAL WIND SHEAR WILL
 SUPPORT THE DEVELOPMENT OF SCATTERED SUPERCELL THUNDERSTORMS WITH
 THE POTENTIAL FOR UP TO GOLF BALL SIZE HAIL AND DAMAGING WIND
 GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...WITH THE GREATEST
 THREAT TOWARD THE IOWA AND NEBRASKA BORDERS.

 THUNDERSTORMS WILL GRADUALLY DIMINISH IN INTENSITY AND COVERAGE
 BY MID EVENING AS THEY SHIFT INTO CENTRAL AND NORTH CENTRAL
 MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 IN THE WAKE OF A COLD FRONT LATE TONIGHT...GUSTY NORTHWEST WINDS
 WILL USHER IN DRIER AIR INTO THE REGION. AS TEMPERATURES WARM
 BACK INTO THE 60S...THIS MAY LEAD TO A HEIGHTENED FIRE DANGER
 ACROSS CENTRAL MISSOURI WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING...ESPECIALLY WEST OF A CHILLICOTHE TO WARRENSBURG LINE.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 186 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Macon

When
March 22, 11:50 AM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.740, -92.470

Hail, Worth

When
March 22, 6:57 PM CST
Where
Worth County, 0.87 mi NE of Grant City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.490, -94.410

Hail, Gentry

When
March 22, 7:20 PM CST
Where
Gentry County, 0.53 mi E of Stanberry
Measured
0.75 in hail
Reported by
County Official
Coordinates
40.220, -94.540

Hail, Gentry

When
March 22, 7:29 PM CST
Where
Gentry County, 0.53 mi E of Gentry
Measured
1 in hail
Reported by
County Official
Coordinates
40.330, -94.420

Hail, Adair

When
March 22, 7:37 PM CST
Where
Adair County, Adair
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -92.380

Hail, Gentry

When
March 22, 7:37 PM CST
Where
Gentry County, Albany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -94.330

Hail, Gentry

When
March 22, 7:39 PM CST
Where
Gentry County, 0.53 mi E of King City
Measured
0.75 in hail
Reported by
County Official
Coordinates
40.050, -94.520

Hail, Harrison

When
March 22, 7:45 PM CST
Where
Harrison County, New Hampton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.270, -94.200

Thunderstorm Wind, Harrison

When
March 22, 7:45 PM CST
Where
Harrison County, New Hampton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.270, -94.200

Thunderstorm wind gusts were estimated to 60 mph.

Hail, Daviess

When
March 22, 8:18 PM CST
Where
Daviess County, 0.53 mi W of Pattonsburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.050, -94.140

Hail, Daviess

When
March 22, 8:33 PM CST
Where
Daviess County, 4.71 mi ENE of Jameson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -93.900

Hail, Grundy

When
March 22, 8:42 PM CST
Where
Grundy County, 0.87 mi SW of Brimson
Measured
0.75 in hail
Reported by
Public
Coordinates
40.140, -93.740

Thunderstorm Wind, Grundy

When
March 22, 8:44 PM CST
Where
Grundy County, 1.06 mi W of Edinburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.080, -93.720

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Grundy

When
March 22, 8:51 PM CST
Where
Grundy County, Trenton Arpt
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.080, -93.600

Hail, Grundy

When
March 22, 8:54 PM CST
Where
Grundy County, Trenton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -93.600

Hail, Grundy

When
March 22, 9:04 PM CST
Where
Grundy County, 0.53 mi W of Galt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.130, -93.390

Thunderstorm Wind, Sullivan

When
March 22, 9:13 PM CST
Where
Sullivan County, Reger
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
40.150, -93.200

An outbuilding was reported destroyed, with thunderstorm wind gusts estimated |to 60 mph.

Hail, Sullivan

When
March 22, 9:22 PM CST
Where
Sullivan County, Milan
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.200, -93.120

Hail, Sullivan

When
March 22, 9:25 PM CST
Where
Sullivan County, 0.53 mi W of Green City
Measured
0.88 in hail
Reported by
Public
Coordinates
40.270, -92.960

Hail, Sullivan

When
March 22, 9:27 PM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.260, -92.880

Hail, Caldwell

When
March 22, 9:30 PM CST
Where
Caldwell County, 0.87 mi NW of Kingston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.640, -94.040

Hail, Sullivan

When
March 22, 9:30 PM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.260, -92.880

Thunderstorm Wind, Sullivan

When
March 22, 9:30 PM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -92.880

Thunderstorm wind gusts were estimated up to 65 mph.

Hail, Putnam

When
March 22, 9:34 PM CST
Where
Putnam County, 1.48 mi SSW of Martinstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -92.780

Hail, Livingston

When
March 22, 9:56 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -93.550

Hail, Livingston

When
March 22, 10:05 PM CST
Where
Livingston County, 1.74 mi WNW of Chillicothe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.810, -93.580

Hail, Adair

When
March 22, 10:45 PM CST
Where
Adair County, Kirksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.200, -92.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291443, 291444, 291445, 291446, 291447, 291448, 291449, 291450, 291467, 291451, 291452, 291453, 291468, 291454, 291455, 291456, 291466, 291457, 291458, 291459, 291460, 291461, 291470, 291462, 291463, 291464, 291465.